Puerto Rico, 2010

Hail in Puerto Rico, July 2, 2010

July 2, 2010 · NWS SJU · 2 events in 1 county or zone

Strong thunderstorms developed over west and central interior Puerto Rico during the mid and late afternoon, some of these reached near severe levels, and drifted slowly offshore through the early evening. During the afternoon, numerous downed trees and power lines were reported in the municipalities of Arecibo, Hatillo, Camuy, and Lares.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Strong thunderstorms developed over west and central interior Puerto Rico during the mid and late afternoon, some of these reached near severe levels, and drifted slowly offshore through the early evening. During the afternoon, numerous downed trees and power lines were reported in the municipalities of Arecibo, Hatillo, Camuy, and Lares. Hail was reported at Barrio Esperanza and Barrio Dominguito in Arecibo, and marble size hail in the Cuatro Calles sector, along road 490 in the Hatillo municipality. One car windshield was damaged by the hail. A resident of Barrio Pajuil, Pi as sector, in Hatillo, whom was interviewed by an NWS survey team, reported seeing a funnel cloud that retreated back into the cloud, from his home balcony along road 490, where he experienced two episodes of strong thunderstorm wind gusts around 510 and 525 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 2, 4:18 PM AST, 27 minutes earlier.

Area forecast discussion, Jul 2, 4:18 PM AST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
418 PM AST FRI JUL 2 2010

.SYNOPSIS...AT UPPER LEVELS...A TUTT LOW 500 MILES NORTHEAST OF
SAN JUAN WILL BEGIN MOVING EAST NORTHEAST AND AWAY FROM THE AREA TONIGHT.
A WEAK TROUGH WILL WILL ARRIVE OVERNIGHT SUNDAY FROM THE NORTHWEST.
TROUGHINESS AND SOUTHWEST FLOW WILL CONTINUE THROUGH TUESDAY
NIGHT. A TUTT LOW 1180 MILES EAST NORTHEAST OF SAN JUAN ON MONDAY
NIGHT WILL MOVE WEST AND PASS NORTH OF PUERTO RICO AND THE U.S.
VIRGIN ISLANDS ON SATURDAY NIGHT OF NEXT WEEK.

AT MID LEVELS...HIGH PRESSURE OVER THE BAHAMA ISLANDS WILL MOVE
SOUTH INTO THE WESTERN CARIBBEAN BUT REMAIN CONNECTED TO A
STRONGER HIGH IN THE CENTRAL ATLANTIC. THIS HIGH WILL SPLIT WITH
THE WESTWARD LOBE DUE NORTH OF THE MONA CHANNEL NEAR 40 NORTH BY
WEDNESDAY. A TROUGH WITH A LOW NEAR 20 NORTH AND 46 WEST WILL
DEVELOP ON TUESDAY AND MOVE NORTHWEST. THE TROUGH WILL CROSS
THROUGH THE AREA FRIDAY NIGHT.

AT LOWER LEVELS...HIGH PRESSURE IN THE CENTRAL ATLANTIC WILL
MAINTAIN MODERATE TO FRESH TRADE WIND FLOW THROUGH THE FORECAST
PERIOD. A TROPICAL WAVE NEAR 43 WEST WILL ARRIVE ON MONDAY NIGHT.
A SECOND IS EXPECTED TO ENTER THE AREA ON SATURDAY OF NEXT WEEK.

&&

.DISCUSSION...STRONG THUNDERSTORMS HAVE AGAIN FORMED OVER WESTERN
PUERTO RICO AND CURRENT RADAR SCANS SHOW CONVERGENCE AT LOWER
LEVELS ALONG WITH SOME ROTATION. EXPECT SMALL HAIL AND GUSTY WINDS
FROM THIS STORM. SINCE IT IS MOVING WEST THOSE IN MAYAGUEZ AND
RINCON CAN EXPECT SOME ROUGH WEATHER BEFORE 6 PM AST.

MODEL ANALYSES OF THE WEATHER HAVE SHOWN A DRYING TREND THROUGH
SUNDAY...AS FAR AS PRECIPITABLE WATER...WITH A SPIKE BEGINNING SUNDAY
NIGHT AND PEAKING TUESDAY MORNING AT OVER 2.1 INCHES. THE NAM
ACCELERATES THIS TREND...BUT IS PROBABLY TOO FAST. THE GFS SHOWS
BRIEF MOISTURE ENDING BEFORE 06/12Z...BUT THE ECMWF SHOWS
CONTINUING MOISTURE THROUGH TUESDAY GRADUALLY TAPERING OFF ON
WEDNESDAY AND THIS SEEMS A MORE LIKELY SCENARIO. THEREFORE AM
RAMPING UP POPS BEGINNING ON MONDAY AND HOLDING THEM UP THROUGH
TUESDAY...AS SHOWER AND THUNDERSTORM ACTIVITY WILL BE BEST ON
THESE DAYS. THUNDERSTORMS THEN SHOULD NOT YIELD SUCH STRONG GUSTS
AS OCCURRED THURSDAY...AS THESE WERE FUELED BY VERY LOW LIFTED
INDICES OF LESS THAN -9...TODAY WAS -10.4. WINDIER CONDITIONS
SHOULD FOLLOW ON WEDNESDAY WITH A WIND SURGE BEHIND THE WAVE...AND
THEN ANOTHER WAVE POSSIBLY INTO PUERTO RICO BY SATURDAY NIGHT.

&&

.AVIATION...
EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT
ALL LOCAL TAF SITES THROUGH TONIGHT. HOWEVER...BRIEF MVFR
CONDITIONS...VERY GUSTY WINDS...LIGHTNING AND LOCAL MOUNTAIN
OBSCURATIONS ARE EXPECTED...MAINLY NEAR TJBQ AND TJMZ THROUGH
02/22Z IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.

&&

.MARINE...SEAS ARE RUNNING 5 TO 6 FEET IN MOST OF THE OPEN WATERS
AND THIS IS NOT EXPECTED TO ABATE MUCH. MODELS ARE VERY BULLISH ON
WINDS IN THE CARIBBEAN BEGINNING ON WEDNESDAY AND WANT TO PUSH
SEAS THERE TO 11 FEET. THIS IS LIKELY MUCH TOO HIGH...BUT SMALL
CRAFT ADVISORY CONDITIONS ARE LIKELY IN THE SOUTHERN PORTION OF
OUR CARIBBEAN WATERS TUESDAY NIGHT THROUGH THURSDAY. 7 FOOT SEAS
ARE ALSO POSSIBLE IN THE ATLANTIC WEDNESDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  91  79  90 /  20  20  20  20
STT  82  90  81  89 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

06/12
Hazardous weather outlook, Jul 2, 11:15 AM AST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...UPDATED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
1115 AM AST FRI JUL 2 2010

AMZ710>745-PRZ001>013-031515-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1115 AM AST FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...MAINLY OVER THE CENTRAL AND WESTERN
INTERIOR...NORTHWEST AND NORTH CENTRAL SECTIONS OF PUERTO RICO.
PERIODS OF HEAVY RAINFALL...BRIEF STRONG AND GUSTY WINDS...
LIGHTNING AND SOME MINOR URBAN AND SMALL STREAM FLOODING AND
PONDING OF WATER ON ROADWAYS ARE EXPECTED IN A COUPLE OF
LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL AREA MONDAY
NIGHT THROUGH EARLY TUESDAY...AND MAY BRING A PERIOD OF ACTIVE
WEATHER TO THE LOCAL ISLANDS...WITH SHOWERS...THUNDERSTORMS...
LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AMZ715-725-VIZ001-002-031515-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1115 AM AST FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL AREA MONDAY
NIGHT THROUGH EARLY TUESDAY...AND MAY BRING A PERIOD OF ACTIVE
WEATHER TO THE LOCAL ISLANDS...WITH SHOWERS...THUNDERSTORMS...
LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 2, 3:30 PM AST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     MAYAGUEZ                18.20N 67.14W
07/01/2010                   MAYAGUEZ           PR   OFFICIAL NWS OBS

            WIND GUST OF 46 MPH REPORTED AT THE EUGENIO HOSTOS
            AIRPORT IN MAYAGUEZ. AN ACTIVITY TENT WAS COMPLETELY
            DESTROYED.

&&

BSEELEY
Local storm report, Jul 2, 3:35 PM AST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
335 PM AST FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MAYAGUEZ                18.20N 67.14W
07/01/2010                   MAYAGUEZ           PR   OFFICIAL NWS OBS

            A SECOND WIND GUST OF 81 MPH WAS REPORTED BY A TRAINED
            WEATHER OBSERVER AT THE EUGENIO HOSTOS AIRPORT IN
            MAYAGUEZ. 4 LARGE TREES WERE BLOWN DOWN.

&&

BSEELEY
Special weather statement, Jul 2, 3:52 PM AST, 53 minutes before
PRC081-083-131-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
352 PM AST FRI JUL 2 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 430 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     SAN SEBASTIAN...LAS MARIAS AND LARES

INCLUDING THE FOLLOWING LOCATIONS
     LARES

AT 339 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
VERY STRONG THUNDERSTORM CENTERED OVER LAS MARIAS. THIS THUNDERSTORM
IS PRODUCING FREQUENT LIGHTNING...AND HAS THE POTENTIAL TO PRODUCE
VERY STRONG WIND GUSTS...UP TO 50 MPH...AND SMALL HAIL THROUGH
APPROXIMATELY 430 PM AST.

LOCAL RESIDENTS OF THESE MUNICIPALITIES ARE URGED TO MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

SR
Special weather statement, Jul 2, 4:11 PM AST, 34 minutes before
PRC081-083-131-022030-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO
NACIONAL DE METEOROLOGIA SAN JUAN PR
352 PM AST VIERNES 2 DE JULIO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 430 PM AST PARA LAS PERSONAS EN LOS MUNICIPIOS DE PUERTO
RICO

INCLUYENDO LAS SIGUIENTES AREAS...
    SAN SEBASTIAN...LAS MARIAS Y LARES

A LAS 3:39 PM AST...EL SERVICIO NACIONAL DE METEOROLOGIA DETECTO UN
AREA DE FUERTES TRONADAS LOCALIZADO SOBRE LAS MARIAS. ESTA TRONADA
ESTA PRODUCIENDO RAYOS FREQUENTES...Y TIENE EL POTENCIAL DE PRODUCIR
RAFAGAS DE VIENTO SUPER FUERTES...HASTA 50 MPH...Y ALGO DE GRANIZO
PEQUENO HASTA APROXIMADAMENTE LAS 4:30 PM AST.

RESIDENTES EN ESTAS AREAS DEBRIAN MOVERSE HACIA INTERIORES Y
ALEGASER DE PUERTAS Y VENTANAS...Y EVITE USAR TELEFONOS A MENOS QUE
SEA UNA EMERGENCIA. INTENTE DESCONECTAR LOS ENSERES ELECTRICOS
INNECESARIOS ANTES DE QUE SE ACERQUE LA TORMENTA.

SR/KN

The radar

The San Juan radar (TJUA), 77 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Arecibo

When
July 2, 4:45 PM AST
Where
Arecibo County, 5.66 mi WSW of Arecibo
Measured
1.75 in hail
Reported by
Public
Coordinates
18.382, -66.746

A resident of Barrio Esperanza in Arecibo, near the observatory, reported hail.

Hail, Arecibo

When
July 2, 4:55 PM AST
Where
Arecibo County, 5.09 mi W of Arecibo
Measured
1.75 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.421, -66.748

Golf size hail was reported a Barrio Dominguito, inland Arecibo. One vehicle had a damaged windshield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2010Every state in 2010This day in weather historyWarnings in Puerto Rico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252393, 252391.